Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 23, NWS Dodge City, KS

August 2, 1999Gray County, Meade County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 2, 1999, 12:22 PM CDT for Gray County, Meade County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1999, 12:22 PM CDT (17:22 UTC)
Expired
Aug 2, 1999, 4:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Gray County, KS, Meade County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 021723
FFWDDC
KSC069-119-022100-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CDT MON AUG 2 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS
  EXTREME NORTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 400 PM CDT

* RUNOFF FROM EXCESSIVE RAINS OVERNIGHT WILL CONTINUE TO CAUSE MANY
  STREAMS AND CREEKS ALONG THE CROOKED CREEK DRAINAGE BASIN TO SWELL
  AND OVERFLOW MANY COUNTY ROADS.  HIGHWAY 23 IN SOUTHERN GRAY
  COUNTY WILL BE MOST SUSCEPTIBLE.

  ADDITIONAL RAIN IS EXPECTED THIS EVENING AND OVERNIGHT...AND
  FLOOD PRONE AREAS WILL HAVE TO BE CLOSELY MONITORED.

  THIS EXTENDS THE PREVIOUS FLOOD WARNING FOR SOUTHERN GRAY
  COUNTY...AND REPLACES THE PREVIOUS FLOOD WARNING FOR NORTHERN MEADE
  COUNTY.

  DON'T DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
  AUTOMOBILES.

$$
BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:31 AM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 3:31 AM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT MON AUG 2 1999

MAIN FORECAST CHALLENGE CONTINUES TO BE LOCATION OF MAINLY NIGHTLY
MCS AND TEMPS.

NOT ALOT OF TIME TO SPEND WITH ONGOING FFA AND FFW. WILL ALLOW
FFA TO EXPIRE THIS AM. RADAR TRENDS SHOW DECREASING PCPN AND
WARMING IR TOPS. OTHER TSTMS CONT TO MOVE NORTH OUT OF TX PAN.
WILL COVER AREA WITH 40 POPS EXCEPT FOR NORTH WITH ONGOING THUNDER
WITH 60 PCT. AS FOR TEMPS WILL GO WITH COOLER TEMPS THAN PVS PACKAGE
WITH LOWER H85 TEMPS AND CLOUDS.

FOR TNGT ANOTHER MCS SHLD FIRE IN AREA. WILL GO WITH 60 TO 70
POPS MOST AREAS.

THEN ON TUESDAY ANOTHER SHRTWV COMES ACROSS AS NW FLOW SETS IN.
BEST CHANCE OF PCPN IS IN SERN ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 080/064 083/065 085 463
GCK 078/064 083/064 085 464
EHA 080/064 085/062 085 464
LBL 080/064 085/063 085 464
HYS 078/062 082/064 086 673
P28 083/069 086/068 087 244

.DDC...NONE.

KRUSE/HUNTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:53 PM CDTSevere Thunderstorm WarningDDCClark47 min
Aug 1, 10:37 PM CDTFlash Flood WarningDDCEllis3 hr
Aug 2, 2:13 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 5:59 AM CDTFlash Flood WarningDDCGray, Meade3 hr
Aug 2, 8:12 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 8:58 AM CDTFlash Flood WarningDDCGray, Meade3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.